Alert archive / Kansas / High Wind Warnings in 2019
High Wind Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Nov 26, 2019, 12:41 PM CST for 9 counties in Kansas. It took effect at Nov 27, 2019, 12:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2019, 12:41 PM CST (18:41 UTC)
- In effect from
- Nov 27, 2019, 12:00 AM CST
- Expired
- Nov 27, 2019, 2:44 AM CST
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS73 KTOP 261841 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1241 PM CST Tue Nov 26 2019 KSZ026-038>040-054>056-058-059-271100- /O.NEW.KTOP.HW.W.0003.191127T0600Z-191127T1200Z/ /O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T0600Z/ Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1241 PM CST Tue Nov 26 2019 ...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT CST TONIGHT... ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY... The National Weather Service in Topeka has issued a High Wind Warning, which is in effect from midnight tonight to 6 AM CST Wednesday. * TIMING...Beginning at 9 PM for the Advisory, and at 12 AM for the Warning. * Winds...Northwest winds sustained between 30 and 40 mph with gusts up to 60 mph possible. * IMPACTS...Damaging winds may blow down branches and trees. If possible, remain in the lower levels of your home, and avoid windows. Use caution if you must drive. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ008>012-020>024-034>037-271100- /O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T1200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 1241 PM CST Tue Nov 26 2019 ...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WINDS...Northwest winds sustained between 30 and 35 mph with gusts up to 50 mph possible. * IMPACTS...Unsecured objects are likely to get blown around. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
1 follow-up statement
315 WWUS73 KTOP 270844 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 244 AM CST Wed Nov 27 2019 KSZ026-038>040-054>056-058-059-270945- /O.CAN.KTOP.HW.W.0003.000000T0000Z-191127T1200Z/ Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 244 AM CST Wed Nov 27 2019 ...HIGH WIND WARNING IS CANCELLED... The threat for severe winds has diminished and therefore the warning is cancelled. Northwest winds will still gust between 30 and 40 mph through the morning. $$ KSZ008>012-020>024-034>037-270945- /O.CAN.KTOP.WI.Y.0012.000000T0000Z-191127T1200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 244 AM CST Wed Nov 27 2019 ...WIND ADVISORY IS CANCELLED... The threat for advisory level winds has diminished and therefore the warning is cancelled. Northwest winds will still gust between 30 and 40 mph through the morning.. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Nov 26, 11:40 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 26, 11:40 AM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Topeka KS 1140 AM CST Tue Nov 26 2019 .MESOSCALE DISCUSSION... Issued at 1140 AM CST Tue Nov 26 2019 A short window for potential severe weather remains possible late this afternoon through this evening as stratus clears out ahead of surging dryline. Moisture is quickly advecting northward along the KS/MO border, evident in the 6 degree/hour surface dewpoint increase at Ottawa over the last hour, and will combine with a few hours of sunlight late this afternoon to result in a few hundred J/kg of SBCAPE in a narrow corridor along and just west of the Missouri border. Stratus will be more persistent north of I-70, and will limit heating, putting the northward extent of any instability around Topeka/Lawrence. Deep layer shear values will sharply increase to 80 to 100 kts this afternoon and evening as the stacked upper low approaches, leaving some question of how much shear is *too* much for this marginal SBCAPE. Storms will be low-topped and fast moving, resulting in mainly a severe wind risk for any robust storms that develop. While helicity and 0-1 km shear will be enhanced near the surface low, it appears that area may be too shrouded in cloud cover to support deep convective initiation -- the more likely area for CI will be farther to the south along the dryline, where the tornado risk would be lower without the enhancement in low-level directional shear near the surface low. The window for severe weather will be limited temporally both by the period of time between SBCAPE development and the passage of the dryline, and by the period of time any updraft can remain sustained before getting shredded apart by very strong winds aloft. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 432 AM CST Tue Nov 26 2019 An active day is expected today as a strengthening storm system moves right over northeast Kansas. Drizzle and light snow will initially be possible this morning, mainly over north central and far northern Kansas. As the system deepens and moves closer to the area, winds will increase making for a breezy day. A widespread batch of snow is likely to the north of the area in Nebraska, with rain the most likely precip type across northern Kansas during the day. POPS are highest right along the KS/NE border where the atmosphere will be more saturated. Drier air aloft could combat higher precip totals elsewhere across the forecast area. The strong surface low is expected to move right over northeastern Kansas late this afternoon. High resolution models are showing a few brief storms developing in the strong forcing region of the system with some weak instability and impressive shear values. If a few storms get going, there will be possibility of damaging wind. Additionally, given the shear parameters in place, an isolated tornado cannot be completely ruled out, but chances are low. On the flip side, models are hinting at a thin band of very dry air wrapping into the front of the surface low this afternoon, along and near the Kansas Turnpike. Low relative humidities combined with gusty winds and dry fuels will increase fire weather concerns this afternoon in those locations. As the system begins to depart this evening, wrap around snow and a light wintry mix will be possible into the overnight hours in north central and northern Kansas. Accumulations of up to one inch of snow will be possible, and a few slick spots could occur. West and northwest winds will also increase as the low moves into Iowa. Sustained winds of 25 to 35 mph with gusts to 45 mph are looking likely. Thus, we have issued a Wind Advisory from 9 PM until 3 AM tonight. Winds will begin to relax tomorrow morning as higher pressure moves into the region. .LONG TERM...(Wednesday through Monday) Issued at 432 AM CST Tue Nov 26 2019 A short break in active weather will occur on Wednesday before another system impacts the area on our holiday. A batch of moisture associated with a weakening system from the Pacific still looks to move over the region on Thursday. PVA could provide enough lifting for another round of precipitation. The temperature profile through the duration of the event indicates the possibility of a mix of precip types. Initially, snow is looking likely early in the day. Above freezing surface temperatures should limit impacts during the midday hours and a switch to mainly rain is expected. A switch back to wintry precip will again be possible during the evening. At this time, it is looking like a few inches of snow could accumulate in central portions of Kansas. Temperatures could then actually warm a bit overnight into Friday as WAA increases ahead of another strengthening surface low northwest of the area. Rain and thunderstorms are possible for the end the week, and we will have to keep an eye on the possibility of a few severe storms at this timeframe as well. Friday's system will slowly depart the area, but its influence might still be felt through much of the weekend. Thus, have maintained slight POPS into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1140 AM CST Tue Nov 26 2019 MVFR stratus will eventually push out of the KTOP/KFOE areas this afternoon, then will return as a second batch of stratus wraps in from the west. KMHK is unlikely to clear out and may even drop to IFR for a period this evening, and could be accompanied by a few light snow showers, although neither snow accumulations nor visibility restrictions are expected. Winds will remain out of the east northeast through this evening then will sharply increase out of the west northwest this evening, gusting up to 35-40 kts overnight. Gusts should gradually drop off after sunrise Wednesday, but sustained winds will likely linger in the 12-15 kts range out of the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 PM this evening to 3 AM CST Wednesday for KSZ008>012-020>024-026-034>040-054>056-058-059. && MESOSCALE...Laflin SHORT TERM...Teefey LONG TERM...Teefey AVIATION...Laflin
Hazardous weather outlook, Nov 26, 3:39 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 AM CST Tue Nov 26 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-270945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 AM CST Tue Nov 26 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few thunderstorms will be possible this afternoon in northeast Kansas. Damaging wind gusts and a brief isolated tornado will be possible with any storm that develops. Light, accumulating snowfall is expected in north central portions of Kansas this evening and tonight. Up to one inch of snow will be possible. West to northwest winds sustained from 25 to 35 mph, with gusts near 45 mph are also expected across the entire area overnight. Elevated fire danger is also expected late this afternoon and this evening in central and east central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow and a wintry mix is possible across the entire area during much of Thanksgiving Day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 3:25 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 23 hr |
| Nov 26, 4:49 PM CST | Special Weather Statement | TOP | Geary | 41 min |
| Nov 26, 5:19 PM CST | Special Weather Statement | TOP | Riley | 26 min |
Nearby
High Wind Warnings in Kansas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.